RLG acknowledges an article in the New England Journal of Medicine that pinpoints key problems with an FDA regulatory shortcut that was a precursor to the DePuy ASR recall and DePuy lawsuits because of the device’s severe side effects.
The 510(k) process allows devices to be fast-tracked for approval that are similar to those that have already been approved. The devices can go to market without having to demonstrate safety and effectiveness through clinical studies. The DePuy ASR, a metal-on-metal hip replacement system, was one of those fast-tracked devices when Johnson & Johnson subsidiary DePuy began selling it in July 2008 after receiving FDA clearance without any clinical study, according to the NEJM article.
“Recipients of the DePuy ASR who believe they have been injured by the device’s serious side effects need a strong advocate,” said Rochelle Rottenstein, principal of the Rottenstein Law Group, which represents hip replacement recipients in DePuy lawsuits. “Our regulatory bodies are supposed to protect patients, not possibly put them into more danger.”
RLG maintains a DePuy ASR Hip Lawsuit Information Center to provide patients with information about DePuy recalls and options for those who believe they have been injured by DePuy devices.
The problem with the DePuy ASR receiving 510(k) clearance, according to the NEJM article, is that it was not actually that similar to previously-approved hip replacement systems. For example, the DePuy ASR is a metal-on-metal device, whereas previous devices were primarily ceramic. In addition, the femoral heads (which connect to the bone) on the ASR were larger than previous models. The devices the FDA considered the ASR similar to were all discontinued well before the clearance of the ASR because their risk of revision surgery was much higher than other hip replacement systems, the NEJM article said.
In August 2010, the DePuy ASR recall occurred, following reports of serious side effects, including metal poisoning (or, metallosis), which occurs when the device’s parts rub together and flake off metal into a patient’s bloodstream. This can cause severe damage to the central nervous system and even so-called pseudotumors.